CMO expands drug recall over bacterial contamination concerns

CMO PharmaTech, whose constipation drug has been tied to a growing outbreak of bacterial infections in hospitals, has broadened its recall to 30 products in case others were also contaminated.

In a release distributed by the FDA today, the Davie, FL-based company said it was recalling all of its liquid products manufactured in the 9 months between Oct. 20, 2015 and July 15, 2016 as a precautionary measure due to the risk they might be contaminated by Burkholderia cepacia.

The FDA in a separate release identified 10 liquid drug products and 20 dietary supplements, including Liquid Vitamin C and several Pedia products.  

Last month, PharmaTech recalled all lots of its Diocto Liquid product after the FDA said it had confirmed that the docusate sodium solution had been contaminated with Burkholderia cepacia, a bacterium linked to an outbreak in hospitals in 5 states. In an update on the outbreak July 26, the Centers for Disease Control said it has now documented 58 cases of infections from 8 states.

The outbreak was initially seen in ventilated patients without cystic fibrosis who were being treated in intensive care units but has since been tied to other patients. The FDA warned that serious infections could be life-threatening in patients with compromised immune systems and in patients with chronic lung conditions such as cystic fibrosis.

- here’s the FDA announcement
- here's the CDC update
- here's the list of recalled products 

Related Articles: 
CMO recalls constipation drug tied to bacterial infections reported in 5 states

Read more on

Suggested Articles

South Korea’s Celltrion, which has a massive biologics site in Songdo, has decided it is time to build some operations in China.

WuXi Biologics is taking control of a Bayer plant in Germany and agreed it could serve as a backup facility for supply of hemophilia drug Kovaltry.

A Chinese OTC drugmaker gets the distinction of ringing in the new year as the first company to be slapped with an FDA warning letter.